Funnel Cloud, Webster
- When
- August 14, 3:51 PM CST
- Where
- Webster County, 5.52 mi ESE of Dayton
- Reported by
- Law Enforcement
- Coordinates
- 42.240, -93.970
Law enforcement reported a brief funnel cloud that dissipated after a few minutes.
Overall it was a quiet day weather wise with ongoing northerly to northwesterly flow at the surface and aloft. Initially stratus dominated the across the state before diurnal heating was able to break the deck out into cellular clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Overall it was a quiet day weather wise with ongoing northerly to northwesterly flow at the surface and aloft. Initially stratus dominated the across the state before diurnal heating was able to break the deck out into cellular clouds. By the afternoon, a few isolated showers were able to develop across areas of central and eastern Iowa with nominal SBCAPE around 1000 J/kg. Conditions did lend themselves to a possible funnel cloud with lifted condensation levels around 750 m, 0-3 km CAPE around 75 to 100+ J/kg, and at least marginal surface vorticity from I-35 on eastward. A single funnel cloud report was received during the mid to late afternoon in far southeast Webster county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 14, 2:39 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 339 PM CDT Wed Aug 14 2019 .DISCUSSION.../Tonight through Wednesday/ Issued at 338 PM CDT Wed Aug 14 2019 The primary concerns will be fog and stratus potential overnight, and then more importantly convection trends Thursday Night through the weekend. Currently some isolated light showers are just south of Waterloo, near what appears to be near a loosely defined low level circulation as noted in the visible satellite imagery. MLCAPEs are minimal, but much of that is shallow per 0-3km CAPEs and there is some small signal in the non-supercell tornado fields so while not likely a brief funnel cloud is not out of the question east through the remainder of peak heating. Faster movement and a lack of appreciable convergence may also help reduce the potential. Later tonight the attention will turn to lingering low level moisture and elevated relatively humidities, current temp/dewpoint spreads are unseasonally low, as winds go light. Multiple high resolution models suggest fog and/or stratus will form with the potential for dense fog and potential headlines. Confidence is not there quite yet for headlines, but have added expanded mention of fog wording. After cooler temps and some fall-like fog issues, the pattern will quickly flip back to summer with the focus on MCS potential and location. The short wave current over southern British Columbia will pass through the Plains with fairly deep associated QG forcing arriving late in the day further aided by nocturnal low level theta-e advection and convergence later into the night. Models have high confidence that an MCS or two will occur, but range from IA into MO. The consensus, with support from the SREF precip probs, suggests max amounts will remain just south of IA so rainfall amounts and PoPs are moderate here thus far until confidence increases further. It would also seem that fairly fast flow and a veering low level jet would keep convection fairly progressive reducing the potential for higher amounts. The severe potential does not seem too high either. Although deep sheer is quite high, better instability remains south. The cycle seems to repeat again Friday Night with another round of synoptic support as the wave off British Columbia follows the first and also drops into the Plains. The same latitudinal questions remain, but again the best potential seems to be just to our south. However the heavy rain and severe potential is elevated just a bit with instability farther north, precipitable water higher and farther north, and stronger low level moisture transport. Thus QPF amounts are higher with a better environment in place, but expectations are still for max amounts south with the baroclinicity and convergence pushed there from the first round of convection. Confidence lowers for the weekend. The models are in good agreement with the development of a Canadian/Northern Plains long wave trough, but recent runs have been having difficulty resolving the timing of the associated frontal passage. This results in questions whether peak heating/surface based development and/or more elevated warm advection convection will be our primary driver. This will all be complicated by fairly weak low level flow and nebulous development mechanisms. Thus have fairly broad brushed PoPs. There will be some strong to severe potential with the trough increasing flow and resultant deep shear. Looking even further ahead, forecast confidence is no better heading into the middle of next week. Yesterday at this time the models appeared to be converging on a consensus of building heights and ridging through the Rockies, which is continued by the 12z CMC and GFS. However the 12z ECMWF suggests a bit more zonal flow across the northern Plains. If this trend continues, this may result in a bit wetter forecast than is currently advertised based on a blend of recent runs, but still maintain seasonally warm, moist temperature and humidity levels. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1251 PM CDT Wed Aug 14 2019 Confidence is medium at best through the period with fog and stratus concerns today and again into early Thursday morning. Most locations are at MVFR-VFR stratus at midday with continued improvement to VFR cumulus anticipated through the afternoon. Lingering high relative humidities and light winds may result in additional stratus and fog overnight however. All models are not entirely on board, but pattern recognition and consensus supports this so have introduced IFR conditions in many locations. There is certainly some LIFR potential, but confidence is not great enough to mention at this time range. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 434 PM CDT Wed Aug 14 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-152145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 434 PM CDT Wed Aug 14 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Non-severe thunderstorms are possible from portions of north central into portions of southeast Iowa through sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Non-severe thunderstorms are expected to spread from west to east across Iowa Thursday. Periodic showers and thunderstorms are possible Thursday night through the weekend. A few storms may be strong to severe across southern Iowa Friday evening. A few storms may be strong through the weekend. Hail and strong winds will be the primary threats with any storms that become strong to possible severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely, but cannot be ruled out at this time. Kotenberg
The Des Moines radar (KDMX), 60 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 funnel cloud. Local standard time, as filed.
Law enforcement reported a brief funnel cloud that dissipated after a few minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846065.